Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 152, NWS Northern Indiana

July 16, 2004Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 16, 2004, 1:53 PM EST for Kosciusko County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 1:53 PM EST (18:53 UTC)
Expired
Jul 16, 2004, 2:15 PM EST
In force
22 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 27 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 12:10 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 161853
SVRIWX
INC085-161915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
151 PM EST FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KOSCIUSKO COUNTY IN INDIANA

* UNTIL 215 PM EST

* AT 151 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BURKET...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SIDNEY

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

HAIL UP TO AN INCH IN DIAMETER AND VERY HEAVY RAIN ARE LIKELY WITH 
THIS SEVERE STORM. SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4126 8589 4114 8606 4105 8592 4107 8568

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:20 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 16, 12:20 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1220 PM EST FRI JUL 16 2004

.AVIATION...
COLD FRONT OVER CENTRAL WISCONSIN CONTINUES MOVING SOUTHEAST.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE ADVANCING
FRONTAL SYSTEM. THERE IS POTENTIAL FOR SOME OF THESE STORMS TO
BECOME SEVERE. ADVANCED THE CHANCE OF THUNDER AT SOUTH BEND TO EARLY
AFTERNOON AND FORT WAYNE TO LATER THIS AFTERNOON. CEILINGS WILL DROP
OVERNIGHT AS A LOW PRESSURE CENTER OVER MISSOURI ADVANCES NORTHEAST
ALONG THE FRONT. THERE IS A CHANCE OF IFR CEILINGS WITH THIS SYSTEM
AT SOUTH BEND AS THE LOW PASSES TO THE SOUTHEAST...BUT IT WAS LEFT
OUT OF TERMINALS FOR NOW.
&&

.UPDATE...
DEWPOINTS HAVE INCREASED FASTER THAN FORECAST AND TEMPERATURES ARE
ALREADY AT OR NEAR FORECAST HIGHS. SO UPDATED FORECAST TO INCREASE
HIGH TEMPERATURES INTO THE LOW 80S NORTHWEST TO MID 80S SOUTH. ALSO
RAISED DEWPOINTS A FEW DEGREES FOR TODAY.  CLOUDS HAVE BEEN SLOWER
TO DEVELOP THAN ANTICIPATED SO ADJUSTED SKY CONDITION TO REFLECT
THIS.  THE REST WAS LEFT UNCHANGED.
&&

.PREV DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT. THE SYSTEM MOVING DOWN INTO THE AREA FROM THE
NORTH TODAY IS NOT LOOKING AS STRONG AS IT ONCE WAS. THE FRONT THAT
IS CONNECTED TO THE LOW TO OUR NORTHEAST LOOKS TO BE WEAKER AT ITS
SOUTHERN END OVER US. THIS WILL TEND TO SWING EASTWARD/SOUTHEASTWARD
TODAY AS AN UPPER LEVEL TROUGH MOVES IN. ANY CONVECTION TODAY LOOKS
LIKE IT SHOULD DEVELOP AHEAD/DOWNSTREAM OF THE UPPER TROUGH. ETA AND
GFS AGREE THAT THE UPPER LEVEL TROUGH SHOULD ENTER NORTHWESTERN
INDIANA THIS EVENING. ALSO A LOW WILL DEVELOP TO OUR SOUTHWEST AND
MOVE EASTWARD INTO KENTUCKY/TENNESSEE. THE UPPER LEVEL TROUGH WILL
HELP TO GIVE US A CHANCE FOR SOME RAIN TODAY AND TONIGHT AS IT
INDUCES SOME LIFT TODAY WITH THE MOISTURE THAT IS AVAILABLE. 50 TO
60 POP TODAY AND TONIGHT AT BEST. SEVERE WEATHER DOES NOT LOOK TOO
LIKELY AS SEVERE INDICES ARE NOT TOO GREAT. CAPE GETS A LITTLE ABOVE
A 1000J/KG...LI VALUES AT THE MOST -2. TOTAL TOTALS AT THE MOST INTO
THE UPPER 40S. THERE WILL BE NO JET HELP EITHER FOR STORMS TO GO
SEVERE. COULD BE SOME ISOLATED SEVERE STORMS BUT NO BIG OUTBREAK.
CLOUDS AND THE NORTHWESTERLY FLOW SHOULD HELP TO KEEP TEMPS TODAY
JUST BELOW NORMAL AND AROUND NORMAL FOR TONIGHT.

LONG TERM...
SATURDAY THROUGH THURSDAY. LITTLE CHANGE TO GOING FORECAST. CHANCE
POPS KEPT TO 30 PERCENT AREA WIDE SATURDAY NIGHT INTO SUNDAY WITH
CLOSED UPPER SYSTEM PUSHING SLOWLY EASTWARD TO APPALACHIANS BY F72
TAKING BETTER MOISTURE BUT WITH SOME WEAK IMPULSES AND WEAK
AFTERNOON INSTABILITY CANT RULE OUT. CONCERN WITH WEAK FRONT INTO
UPPER MIDWEST PER GFS/ETA LATE MONDAY NIGHT AND PASSING THROUGH
GREAT LAKES ON TUESDAY PER GFS BUT WITH STRENGTH...MOISTURE RETURN
AND TIMING IN QUESTION WILL HOLD FROM ADDING TSRA MENTION FOR
ADDITIONAL RUN TO RUN CONSENSUS. CONTINUED CHANCE TSRA WITH NEXT
STRONGER FRONT WEDNESDAY AFTERNOON INTO THURSDAY.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Jul 16, 5:34 AM EST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
534 AM EST FRI JUL 16 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-171045-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
534 AM EST FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THOUGH AN ISOLATED
STORM WITH DAMAGING WIND OR LARGE HAIL IS POSSIBLE LATE THIS
AFTERNOON AND EVENING...MAINLY SOUTHWEST OF A BENTON HARBOR TO SOUTH
BEND TO FORT WAYNE LINE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY. THESE STORMS ARE NOT
ANTICIPATED TO BE SEVERE.

ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY AFTERNOON INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.